Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 18, 2021Henry County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 18, 2021, 9:38 AM EDT for Henry County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2021, 9:38 AM EDT (13:38 UTC)
Expired
Jun 18, 2021, 10:15 AM EDT
In force
37 min
Issued by
NWS Indianapolis, IN

County Henry County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS83 KIND 181338
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
938 AM EDT Fri Jun 18 2021

INZ042-049-181415-
Randolph-Henry-
938 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RANDOLPH AND
NORTHERN HENRY COUNTIES...

At 938 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Union City to near
Hagerstown to 9 miles southeast of Anderson. Movement was southeast
at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
New Castle, Lynn, Sulphur Springs, Mooreland, Mount Summit,
Losantville, Modoc, Springport, Blountsville and Summit Lake State
Park.

This includes Interstate 69 near mile marker 231.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4000 8520 3988 8520 3987 8522 3988 8530
      4002 8558 4008 8558 4007 8518 4016 8481
      4001 8481
TIME...MOT...LOC 1338Z 296DEG 26KT 4010 8481 3997 8508 4000 8555 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:24 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 6:24 AM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
624 AM EDT Fri Jun 18 2021

...Updated Aviation Discussion...

.Forecast Update...
Issued at 610 AM EDT Fri Jun 18 2021

Radar trends justifying keeping small PoPs this morning over
northern sections despite large temperature and dew point spreads
and higher dew points much further west of Illinois. That said,
expect convection to weaken and decrease in coverage as it moves
into the drier air over central Indiana.

&&

.Short Term...(Today through Saturday)
Issued at 335 AM EDT Fri Jun 18 2021

...Heat, Severe Storms and Flooding Potential Today and Tonight...

The weather will be changing in a big way today starting with
excessive heat as a warm front moves through from the west this
morning. Dew points behind the front over western Illinois and
Missouri are in the lower and middle 70s. Although convective debris
will tend to limit temperatures somewhat. Still think, they should
be able to rebound back into the 90s this afternoon. The combination
afternoon temperatures in the 90s and 70 degree plus dew points will
result in the Heat Index 100 to 105 degrees and highest over the
Wabash Valley. Will issue an SPS and mention in the HWO.

Then the focus will quickly turn to potential for severe storms and
flooding.

Currently, GOES-16 channel 13, 10.35 micrometer, infrared satellite
imagery and national radar mosaic were showing intensifying
backbuilding MCS over northeastern Iowa, south central Wisconsin and
into Lake Michigan. Cooling cloud tops over southwestern Wisconsin
were corresponding to the strongest storms. Convective allowing
models suggest a few dying thunderstorms may make it into our
northwestern counties just after daybreak. Outflow boundary will
also likely end up across northern parts of the forecast later this
morning. The combination of a hot and very humid airmass, steep low
level lapse rates, 30 plus knot 850 winds, strong instability and
the outflow boundary will likely lead to strong to severe late
afternoon and evening thunderstorms. Sharply curved hodographs with
0-3km storm relative helicity to near 300, extreme instability with
model surface based CAPEs over 4000 J/kg and Mixed Layer CAPEs to
around 3500 J/kg and Downdraft CAPES to around 1050 J/kg support the
Day1 SPC Enhanced Risk of severe weather.

A CAP will be in place to start the day. With convective
temperatures in the lower 90s, storms should start popping along the
outflow boundary after 3 pm. Convective allowing models in decent
agreement with that. Hodographs support potential for supercells to
quickly develop at the onset with the mode expect to evolve into
more linear as MCS gets going this evening. Precipitable water
amounts to near 2 inches and potential for training storms suggests
the main focus will shift to flooding by late evening. Could see
some localized flash flooding but 3 hour Flash Flood guidance is
around 3.5 inches. So, will at least hold off flood headlines for
the moment. With DCAPES over 1000 J/kg, damaging downdraft winds
will be the main severe threat, however isolated tornadoes and large
hail are certainly possible mainly closer to the onset late this
afternoon and early this evening.

By Saturday, too much uncertainty where an approaching cold front or
other boundaries will be to determine if more severe storms will be
possible Saturday afternoon. Certainly, the MCS may still be causing
mainly flooding issues to start the day, but if that can move out
quickly enough, the atmosphere could quickly reload and result in
more severe weather potential. Hodographs once again show potential
for supercells with all modes possible Saturday afternoon with CAPEs
to over 2000 J/kg and SRH to near 300. This justifies the SPC Day2
Marginal Risk. Temperatures will also be problematic on where the
boundaries are and how quickly the clouds from the Friday night MCS
can move out.

&&

.Long Term...(Saturday night through Thursday)
Issued at 335 AM EDT Fri Jun 18 2021

Saturday Night through Sunday Night...

The period will find central Indiana under generally zonal mid-level
flow while a tropical storm is expected to pass about 300 miles to
the south of the CWA.  The tropical system has been progged to
temporarily cut-off the moist Gulf flow...with latest dModel/dt now
showing even lower H700 RH, PWATs, and QPF across the region.
Therefore, lower confidence exists for coverage and intensity of
convective showers, even with a lingering boundary and dewpoints
still pushing 70F across all zones.  Rainfall amounts are expected
to be generally modest, which will help mitigate any flooding
concerns following the short term's precipitation. However, any
changes to the tropical system's slow track across the southeastern
US could certainly influence POPs.  A marginal threat of severe
storms will linger into Saturday night, as bulk shear drops from 30
to 10 kts and ample CAPE values of 1500-2500 J/kg decrease to under
1000.

Monday through Thursday...

Guidance is continuing to bring a cold frontal passage Monday along
the eastern edge of a potentially-amplifying upper trough.
Confidence continues to be low, between both operational models and
ensembles, in how deep/phased the embedded vort maxes will be while
crossing the Mid-West through the early week...which keeps the
potential open for both a dry/cool northwesterly flow...or more
likely 1-2 generally rainy periods before the Canadian air finally
arrives.  The greatest chances for any post-frontal showers/t-storms
would be Monday-Monday night.

The majority of the Tuesday-Wednesday period should then have
pleasant lower humidity, if not rain-free conditions for most
locations as high pressure approaches/crosses the region from west
to east. How far temperatures are held below normal is another
question with H850 temps possibly as unseasonably low as 5C...which
does seem reasonable with the surface high's center likely tracking
to our south.  That said, the Blend's Tue-Wed max/min readings in
the 70s/50s were generally accepted. The period will end with a
return to more seasonable conditions, as broad southwesterly flow
and higher PWATs will promote increasing chances of convective
showers through the late week.

&&

.Aviation...(12Z TAF Issuance)
Issued at 623 AM EDT Fri Jun 18 2021

IMPACTS:

- VFR conditions through at least 18z except for perhaps brief MVFR
  at KLAF in morning convection.
- Convection and increasing chances of temporary MVFR or worse
  flying conditions after 18z.
- Gusty SW winds after 17z and gusts greater than 50 knots possible
  in severe storms mainly after 18z and through 02z Saturday.

DISCUSSION: A few showers or possible a thunderstorm and brief MVFR
at KLAF this morning, otherwise mainly mid and high clouds from
convective debris, from overnight MCS to the north, through early
and middle afternoon. Then increasing chances of strong to severe
thunderstorms and MVFR or worse flying conditions in those storms.

&&

.Hydrology...
Potential for training echoes in an MCS tonight along with
precipitable water amounts to around 2 inches support potential for
localized flooding tonight. However, with storm total QPF less than
2 inches through Saturday and 3 hour Flash Flood Guidance to 3.5
inches, will not issue any flood headlines at this time.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...MK
Short Term...MK
Long Term...AM
Aviation...MK
Hydrology...MK
Hazardous weather outlook, Jun 18, 4:10 AM EDT, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
410 AM EDT Fri Jun 18 2021

INZ021-028>031-035>049-051>057-060>065-067>072-191000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
410 AM EDT Fri Jun 18 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is an ENHANCED RISK for severe thunderstorms this afternoon
and tonight. Severe storms are possible mainly after 300 PM. The
main severe threats will be damaging winds. An isolated tornado
and large hail will also be possible. Lightning is a threat from
any thunderstorm. Heavy rainfall and localized flooding will also
be possible mainly tonight.

Hot and humid conditions this afternoon and early evening. Max
heat indices will reach 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

More thunderstorms are possible at times from Saturday through
Monday night and again late next week. There is Marginal Risk for
severe weather Saturday afternoon and evening. Damaging winds,
large hail and isolated thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Friday afternoon and night
and or Saturday afternoon and night.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 18, 3:54 AM EDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
354 AM EDT Fri Jun 18 2021

INZ021-028>031-035>049-051>057-060>065-067>072-181600-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport,
West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo,
Attica, Covington, Veedersburg, Crawfordsville, Lebanon,
Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson,
Muncie, Winchester, Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
New Castle, Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
354 AM EDT Fri Jun 18 2021

...HEAT INDEX VALUES 100 TO 105 DEGREES THIS AFTERNOON...

A warm front will move east across central Indiana this morning.
A hot and humid air mass in the wake of the front will result
in afternoon temperatures in the 90s and dew point temperatures
in the lower 70s. This will result in heat index values 100 to
105 degrees this afternoon, highest across the Wabash Valley.

If you have outdoor activities planned for today, be sure to take
precautions to guard against heat related illness. Drink plenty
of water, wear light weight light colored clothing, and take
frequent breaks in an air conditioned environment when possible.
Special weather statement, Jun 18, 9:38 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
938 AM EDT Fri Jun 18 2021

INZ042-049-181415-
Randolph-Henry-
938 AM EDT Fri Jun 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RANDOLPH AND
NORTHERN HENRY COUNTIES...

At 938 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Union City to near
Hagerstown to 9 miles southeast of Anderson. Movement was southeast
at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
New Castle, Lynn, Sulphur Springs, Mooreland, Mount Summit,
Losantville, Modoc, Springport, Blountsville and Summit Lake State
Park.

This includes Interstate 69 near mile marker 231.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4000 8520 3988 8520 3987 8522 3988 8530
      4002 8558 4008 8558 4007 8518 4016 8481
      4001 8481
TIME...MOT...LOC 1338Z 296DEG 26KT 4010 8481 3997 8508 4000 8555

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:10 PM EDTSpecial Weather StatementINDCarroll35 min
Jun 18, 2:48 PM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Clay, Decatur, Delaware and 21 more19 hr
Jun 18, 3:27 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph33 min
Jun 18, 4:26 PM EDTSevere Thunderstorm WarningINDDelaware, Randolph34 min
Jun 18, 5:04 PM EDTSevere Thunderstorm WarningINDRandolph26 min
Jun 18, 6:42 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Marion33 min
Jun 18, 6:53 PM EDTSevere Thunderstorm WarningINDRandolph37 min
Jun 18, 6:55 PM EDTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam50 min
Jun 18, 7:15 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Marion, Rush60 min
Jun 18, 7:31 PM EDTSevere Thunderstorm WarningINDHancock, Marion, Rush, Shelby44 min
Jun 18, 7:45 PM EDTSevere Thunderstorm WarningINDBrown, Monroe, Morgan, Owen45 min
Jun 18, 7:56 PM EDTTornado WarningINDShelby13 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.